Mississippi, 2016

Hail in Mississippi, March 29, 2016

March 29, 2016 · NWS LIX · 2 events in 1 county or zone

Increasing moisture moving onshore from the Gulf of Mexico aided in the development of isolated thunderstorms over southeast Louisiana and southern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Increasing moisture moving onshore from the Gulf of Mexico aided in the development of isolated thunderstorms over southeast Louisiana and southern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 29, 3:48 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 29, 3:48 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
448 PM CDT TUE MAR 29 2016

.SHORT TERM...

A LARGE CUTOFF UPPER LOW THAT IS CURRENTLY QUASI-STATIONARY OVER
THE INTERMOUNTAIN WEST IS EXPECTED TO OPEN INTO A BROAD POSITIVELY
TILTED TROUGH AS A SIGNIFICANT SHORTWAVE TROUGH EJECTS OUT INTO
THE NORTHERN/CENTRAL PLAINS ON WEDNESDAY. THE SOUTHERN PORTION OF
THE TROUGH IS THEN EXPECTED TO CLOSE OFF AGAIN AS IT MOVES SOUTH
NEAR THE ARIZONA MEXICAN BORDER ON THURSDAY. THE SURFACE HIGH
PRESSURE AREA HAS BEEN MOVING EAST TODAY...ALLOWING SOUTHERLY
WINDS AND SLIGHTLY HIGHER HUMIDITY LEVELS TO STEAM BACK INTO
SOUTHERN PORTIONS OF THE AREA...HOWEVER DRIER AIR HAS LINGERED IN
NORTH/NORTHEAST AREAS. WARM AIR ADVECTION AND WEAK DISTURBANCES
ASSOCIATED WITH THE SOUTHWEST MID/UPPER LEVEL WINDS AND UPPER
DIVERGENCE HAVE CONTRIBUTED TO A FEW AREAS OF MAINLY ISOLATED
SHOWERS AND ELEVATED THUNDERSTORMS TODAY...AND THIS ACTIVITY IS
LIKELY TO CONTINUE INTO THE EVENING AS ADDITIONAL ACTIVITY OVER
THE SOUTHWEST LOUISIANA COASTAL WATERS MOVES NORTHEAST.

THE SOUTHERN BRANCH OF THE UPPER JET WILL CONTINUE TO BECOME MORE
ACTIVE/ STRONGER OVER THE U.S./MEXICAN BORDER/NORTHERN MEXICO INTO
THE WESTERN AND CENTRAL GULF COAST STATES WEDNESDAY INTO THURSDAY.
STRONGER SOUTHERLY LOW LEVEL WINDS WILL ALSO TRANSPORT DEEPER GULF
MOISTURE INTO THE REGION...SETTING THE STAGE FOR PERIODS OF
SHOWERS AND THUNDERSTORMS WEDNESDAY INTO THURSDAY AND THURSDAY
NIGHT. MOISTURE CONTENT WILL BECOME QUITE HIGH AGAIN WITH THE
PERSISTENT STRONG ONSHORE WINDS IN THE LOW LEVELS. MANY SEVERE
WEATHER PARAMETERS LIKE INSTABILITY AND SHEAR WILL BE FAVORABLE
FOR ALL MODES OF SEVERE WEATHER AND THE PATTERN WILL ALSO FAVOR
HEAVY RAINFALL...PARTICULARLY OVER THE NORTHWEST THIRD OF THE AREA
FROM LATE WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING...THEN
EXPANDING SOUTHEAST TOWARDS THE COAST THROUGH THE DAY THURSDAY AND
THURSDAY NIGHT. THE DAY TWO SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER MOST OF FORECAST AREA WAS TRIMMED BACK TO JUST THE NORTHWEST
WITH MARGINAL ESLEWHERE. MOST OF THE AREA WAS INCLUDED IN A SLIGHT
RISK IN THE DAY THREE CONVECTIVE OUTLOOK.

AREAS RAINFALL AMOUNTS COULD APPROACH 2 TO 4 INCHES...MAINLY IN
NORTHERN AREAS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
FORTUNATELY...BOTH THE MAINSTEM MISSISSIPPI AND PEARL RIVERS WILL
BE EXPERIENCING SIGNIFICANT DROPS IN WATER FLOW/VOLUME LEADING
INTO THIS TIME PERIOD...HOWEVER THE RISK OF FLASH FLOODING AND
SOME RIVER FLOODING WILL BE A CONCERN. IT IS LIKELY A FLASH FLOOD
WATCH WILL BE REQUIRED WITH LATER FORECAST PACKAGES STARTING IN
SOUTHWEST MISSISSIPPI AND THE ADJACENT SOUTHEAST LOUISIANA
PARISHES...THEN POSSIBLY WORKING SOUTH WITH TIME. A BLEND OF THE
GFS AND ECMWF SUGGESTS THE HEAVIEST RAINFALL POTENTIAL WILL BE
FROM MIDNIGHT WEDNESDAY NIGHT THROUGH THURSDAY WITH ANOTHER ROUND
POSSIBLE ON FRIDAY. TEMPERATURES ARE EXPECTED TO REMAIN ABOVE
SEASONAL NORMALS THROUGH FRIDAY.

.LONG TERM...

THE GOOD NEWS IS THE WEEKEND THROUGH ABOUT THE MIDDLE OF NEXT
WEEK IN THE LONGER RANGE MODELS LOOKS DRY AT THIS POINT...AND WITH
VERY WET PATTERN WE WILL HAVE BEEN IN THAT WILL BE MUCH NEEDED.
THE GFS HAS BACKED OFF/SUPPRESSED TO THE SOUTH THE WAVE/LOW
PRESSURE AREA MOVING ALONG THE FRONT OVER THE GULF ON SUNDAY INTO
MONDAY MORNING...SO ONLY HAVE SLIGHT SHOWERS MENTIONED IN PORTIONS
OF THE COASTAL WATERS. TEMPERATURES ARE EXPECTED TO TREND MOSTLY
BELOW THE SEASONAL NORMALS OVER THE WEEKEND...THEN NEAR NORMAL
EARLY NEXT WEEK.

&&

.AVIATION...

MVFR TO VFR CONDITIONS LATE THIS AFTERNOON ARE EXPECTED TO LOWER
TO IFR MAINLY AFTER 06Z TONIGHT THEN POSSIBLY IMPROVING BACK TO
MVFR WEDNESDAY MORNING AS THE WARM FRONT MOVES NORTH THROUGH THE
REGION. SHRA/TSRA SHOULD REMAIN MOSTLY ISOLATED THROUGH WEDNESDAY
AFTERNOON BEFORE BECOMING SCATTERED TO NUMEROUS WEDNESDAY NIGHT
INTO THURSDAY WITH MORE WIDESPREAD IFR CONDITIONS LIKELY
RETURNING.

&&

.MARINE...

A RETURN TO ONSHORE FLOW IS UNDERWAY AND WILL CONTINUE UNTIL THE
NEXT COLD FRONT. THE PRESSURE GRADIENT WILL GRADUALLY TIGHTEN LATE
TONIGHT THROUGH WEDNESDAY NIGHT...AND WINDS WILL STRENGTHEN AND
SEAS WILL BUILD AHEAD OF THE NEXT COLD FRONT. A PERIOD OF
EXERCISE CAUTION IS EXPECTED WEDNESDAY WITH SMALL CRAFT ADVISORY
CONDITIONS LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE FRONT IS
FORECAST TO PASS THROUGH THE AREA LATE THURSDAY NIGHT AND FRIDAY
WITH A SHIFT TO AN OFFSHORE DIRECTION. AS STRONGER HIGH PRESSURE
BUILDS INTO THE AREA AGAIN OVER THE WEEKEND...ANOTHER ROUND OF
STRONGER WINDS WILL BE POSSIBLE. THUNDERSTORMS WILL BE MOST LIKELY
TO IMPACT THE MARINE AREA...MORE SO NORTHERN AREAS NEAR THE TIDAL
LAKES AND MISSISSIPPI GULF COAST...WEDNESDAY NIGHT THROUGH FRIDAY.

&&

.DECISION SUPPORT...

DSS CODE....BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MODERATE RIVER FLOODING.
             MONITORING SEVERE WEATHER AND HEAVY RAIN POTENTIAL FOR
             WEDNESDAY THROUGH FRIDAY.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  76  69  78 /  20  50  80  90
BTR  64  80  69  80 /  30  60  70  80
ASD  63  77  69  79 /  20  50  70  80
MSY  65  79  71  80 /  30  60  60  70
GPT  63  75  69  77 /  10  30  60  80
PQL  60  76  70  79 /  10  30  60  80
AF&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22/TD
Hazardous weather outlook, Mar 29, 3:03 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
403 PM CDT TUE MAR 29 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-300915-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
403 PM CDT TUE MAR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THE REMAINDER OF THIS
AFTERNOON AND INTO THIS EVENING. A FEW STORMS COULD BE STRONG TO
SEVERE WITH HAIL UP TO THE SIZE OF QUARTERS...STRONG GUSTY
WINDS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL AFFECT THE AREA WEDNESDAY THROUGH FRIDAY WITH
SCATTERED TO NUMEROUS THUNDERSTORMS. A FEW STORMS COULD BECOME
SEVERE. THE MAIN THREATS FROM ANY SEVERE STORMS WILL FREQUENT
LIGHTNING...DAMAGING WIND GUSTS...ISOLATED TORNADOES...AND LARGE
HAIL.

THE PRIMARY THREAT TIMING IS CURRENTLY EXPECTED TO BE WEDNESDAY
AFTERNOON THROUGH THURSDAY EVENING FOR SEVERE WEATHER...HOWEVER
NUMEROUS THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY. TIMING WILL
CONTINUE TO BE REFINED.

IN ADDITION TO SEVERE WEATHER...HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS SYSTEM. AREA AVERAGE RAINFALL OF 2 TO 4 INCHES IS
EXPECTED WEDNESDAY THROUGH FRIDAY. LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE. THIS COULD LEAD TO ISOLATED FLASH FLOODING CONCERNS AS
WELL AS RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS MAY BE REQUIRED WEDNESDAY AND THURSDAY.

TD

In the hours before

Special weather statement, Mar 29, 1:31 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
231 PM CDT TUE MAR 29 2016

LAZ061-062-292015-
UPPER JEFFERSON LA-ORLEANS LA-
231 PM CDT TUE MAR 29 2016

...SPECIAL WEATHER STATEMENT...

AT 231 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WAGGAMAN...OR NEAR AVONDALE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW ORLEANS...EAST NEW ORLEANS...METAIRIE...JEFFERSON...HARAHAN...ELMWOOD...
RIVER RIDGE...WAGGAMAN...BRIDGE CITY...NEW ORLEANS ARMSTRONG AIRPORT AND
LAKEFRONT AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2992 9026 3005 9028 3002 9018 3002 9013
      3003 9010 3003 9008 3004 9005 3003 9004
      3005 9003 3004 9003 3004 9001 3009 8993
      3003 8986
TIME...MOT...LOC 1931Z 244DEG 20KT 2995 9026
Special weather statement, Mar 29, 2:44 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
344 PM CDT TUE MAR 29 2016

LAZ040-072-292115-
SOUTHERN TANGIPAHOA-ST. TAMMANY-
344 PM CDT TUE MAR 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY AND
SOUTHERN TANGIPAHOA PARISHES...

AT 343 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROBERT...OR NEAR
HAMMOND...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMMOND...COVINGTON...PONCHATOULA...FOLSOM...ROBERT...NATALBANY AND
TICKFAW.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3070 9016 3053 9004 3039 9041 3054 9052
      3071 9029 3071 9025
TIME...MOT...LOC 2043Z 234DEG 24KT 3051 9039
Special weather statement, Mar 29, 3:43 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
443 PM CDT TUE MAR 29 2016

LAZ040-MSZ077-080-292215-
ST. TAMMANY-PEARL RIVER-HANCOCK-
443 PM CDT TUE MAR 29 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...
SOUTHWESTERN PEARL RIVER AND NORTHWESTERN HANCOCK COUNTIES...

AT 443 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PICAYUNE...
MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PICAYUNE AND MCNEIL.

LAT...LON 3041 8979 3057 8989 3077 8957 3053 8942
TIME...MOT...LOC 2143Z 241DEG 20KT 3053 8977
Special weather statement, Mar 29, 3:45 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 PM CDT TUE MAR 29 2016

LAZ039-292215-
WASHINGTON-
445 PM CDT TUE MAR 29 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON
PARISH...

AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SUN...OR 7 MILES
SOUTHWEST OF BOGALUSA...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOGALUSA AND VARNADO.

LAT...LON 3095 8977 3092 8975 3090 8977 3087 8978
      3086 8977 3085 8978 3085 8979 3082 8978
      3082 8980 3079 8980 3079 8982 3078 8983
      3075 8983 3074 8982 3073 8984 3072 8983
      3071 8985 3067 8984 3067 9004 3075 9009
TIME...MOT...LOC 2145Z 235DEG 20KT 3072 8997
Special weather statement, Mar 29, 3:55 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
455 PM CDT TUE MAR 29 2016

MSZ077-292230-
PEARL RIVER-
455 PM CDT TUE MAR 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PEARL RIVER COUNTY...

AT 454 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF
SANDY HOOK...MOVING EAST AT 25 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
POPLARVILLE.

LAT...LON 3100 8950 3100 8948 3098 8947 3098 8943
      3101 8942 3101 8935 3082 8935 3086 8975
      3092 8974 3095 8975 3097 8973 3100 8973
      3100 8955 3102 8955 3101 8950
TIME...MOT...LOC 2154Z 269DEG 21KT 3096 8967

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pearl River

When
March 29, 4:13 PM CST
Where
Pearl River County, Crossroads
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.780, -89.770

A public report of quarter size hail in Crossroads was relayed by broadcast media. Event time was estimated by radar.

Hail, Pearl River

When
March 29, 4:23 PM CST
Where
Pearl River County, 1.91 mi WSW of Hillsdale
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.920, -89.530

Ping pong ball size hail was reported along Burge Road north of Poplarville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623182, 623183.